Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 197, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 8, 2001, 5:14 PM CDT for Clay County, Arkansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 5:14 PM CDT (22:14 UTC)
- Expired
- Sep 8, 2001, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clay County, AR
The radar
The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:45 PM CDT | Thunderstorm Wind | Mc Dougal, AR | A few power lines were knocked down. |
| Sep 8, 5:45 PM CDT | Hail 0.75 | Hickoria, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1138 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
102 WUUS54 KMEG 082214 SVRMEM ARC021-082300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 514 PM CDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN EASTERN ARKANSAS * UNTIL 600 PM CDT. * AT 512 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER HICKORIA...MOVING NORTHEAST AT 20 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CDT INCLUDE... HICKORIA... MCDOUGAL... POLLARD...PIGGOTT... .DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3635 9059 3622 9043 3643 9012 3653 9040
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:41 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 8, 1:41 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 141 PM CDT SAT SEP 8 2001 AT EARLY AFTERNOON...SATELLITE AND SURFACE OBSERVATIONS SHOWED CUMULUS CLOUDS STREAMING INTO OUR CWFA FROM THE SOUTH. ENOUGH SUN HAS BROKEN THRU TO BOOST TEMPERATURES INTO THE 80S. LAPS SHOWS CAPES BETWEEN ABOUT 2000 AND 3000 J/KG. KNQA 88D SHOWS FEW SHOWERS BEGINNING TO DEVELOP. SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM ABOUT NORTHEASTERN MO TO EASTERN OK. FORECAST LOOKS RATHER WET NEXT 24 TO 36 HOURS...THEN EARLY TASTE OF FALL TO ARRIVE FOR MUCH OF NEXT WEEK. THINK THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS THE AREA WITH HEATING THIS AFTERNOON AND LINGER INTO THIS EVENING. IN ADDITION...THINK ADDITIONAL SHOWERS AND STORMS WILL DEVELOP OVERNIGHT AS LOW LEVEL CONVERGENCE INCREASES AHEAD OF APPROACHING SURFACE FRONT. FOR TONIGHT AND SUNDAY NIGHT...THINK THUNDERSTORMS WILL BE LIKELY AS COLD FRONT FINALLY PUSHES THROUGH OUR CWFA. PREFER SLOWER MOVEMENT OF ETA/NGM OVER AVN. UPPER LEVEL SHORT WAVE OVER THE CENTRAL PLAINS SUNDAY WILL PUSH EASTWARD INTO THE LOWER OHIO AND MIDDLE MS RIVER VALLEYS BY SUNDAY NIGHT. THIS WILL PUSH SURFACE COLD FRONT TO NEAR THE MS RIVER BY SUNDAY EVENING...THEN SOUTHEAST OF OUR CWFA BY MONDAY MORNING. SURFACE DEWPOINTS WILL FALL INTO THE 50S AND 60S MONDAY WITH CLOUDS CLEARING FROM THE NORTHWEST. THE 12Z AVN SHOWS DRY AND MILD WEATHER PERSISTING FOR MUCH OF NEXT WEEK. PRELIMINARY NUMBERS... MEM 76/86/68/83/64 4671 MKL 73/84/65/81/57 4671 JBR 74/86/61/82/60 466- TUP 73/85/70/83/62 4571 .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 6:45 PM CDT | Flash Flood Warning | MEG | Clay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.